Alert archive / Wyoming / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Riverton, WY

July 5, 2018Washakie County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 5, 2018, 7:47 PM MDT for Washakie County, Wyoming. It was in force for 105 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2018, 7:47 PM MDT (01:47 UTC)
Expired
Jul 5, 2018, 9:32 PM MDT
In force
105 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 132 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:00 PM MDTFLASH FLOOD10 Ene Worland, WY2 FEET OF WATER RUNNING OVER HIGHWAY 16 AROUND MILE MARKER 10 EAST OF WORLAND DUE TO A PLUGGED CULVERT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3380 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WGUS55 KRIW 060147
FFWRIW
WYC043-060445-
/O.NEW.KRIW.FF.W.0016.180706T0147Z-180706T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
747 PM MDT THU JUL 5 2018

The National Weather Service in Riverton has issued a

* Flash Flood Warning for...
  Northeastern Washakie County in central Wyoming...

* Until 1045 PM MDT.

* At 745 PM MDT, Doppler radar indicated thunderstorms producing 
  very heavy rain about 10 miles east of Worland. Doppler radar 
  estimates between one and two inches of rain has fallen in that 
  areas. Flash flooding could be occurring along Highway 16 east of 
  Worland near Sand Creek.

* Some locations that will experience flooding include...
  Cottonwood Creek Oil and Gas Field

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4401 10737 4391 10748 4394 10786 4417 10787
      4417 10758 4416 10746

$$

21
2 follow-up statements
658 
WGUS75 KRIW 060232
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
832 PM MDT THU JUL 5 2018

WYC043-060445-
/O.CON.KRIW.FF.W.0016.000000T0000Z-180706T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washakie-
832 PM MDT THU JUL 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
NORTH CENTRAL WASHAKIE COUNTY...

At 829 PM MDT, Doppler radar indicated thunderstorms were beginning 
to end across eastern Washakie County. However, flash flooding could 
be ongoing especially in the Sand Creek drainage, which crosses 
Highway 16, about 10 miles east of Worland. Doppler radar estimates 
between 1 and 2 inches of rain fell earlier this evening in a very 
short amount of time. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4401 10751 4392 10759 4394 10782 4403 10781
      4416 10784 4417 10758 4414 10750

$$

21
175 
WGUS75 KRIW 060332
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
932 PM MDT THU JUL 5 2018

WYC043-060341-
/O.CAN.KRIW.FF.W.0016.000000T0000Z-180706T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washakie-
932 PM MDT THU JUL 5 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL WASHAKIE COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please be careful along small streams across central and 
eastern Washakie County, as they will running high tonight.

LAT...LON 4401 10751 4392 10759 4394 10782 4403 10781
      4416 10784 4417 10758 4414 10750

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:55 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 5, 3:55 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
355 PM MDT Thu Jul 5 2018

.SHORT TERM...(This evening through Friday)
Issued at 130 PM MDT Thu Jul 5 2018

Generally unstable conditions this afternoon and evening will
continue isolated to scattered thunderstorms over western and
central Wyoming. Some stronger storms are possible around the
Bighorn Mountains and over Johnson and Natrona counties, where
surface-based CAPE values are over 1500 J/kg and lifted indices
are less than -4C. During the afternoon hours, the primary threat
from the storms will be gusty outflow wind. As the afternoon
progresses and into the evening hours, brief heavy rain and small
to medium hail will also be a threat. The short term model
guidance is suggesting some heavy precipitation rates along the
eastern foothills of the Bighorn mountains in Johnson county and
northwestern Natrona county. As the convection moves to NE WY this
evening, easterly outflow wind will push back into the Wind River
and southern Big Horn Basins. Possibility for some low- to mid-
level ceilings over Johnson and Natrona counties with this
pattern.

Skies will clear more after sunrise Friday morning with some
partly cloudy conditions in the afternoon, with Friday afternoon
having a very slight chance of thunderstorms over the higher
terrain, and SW Sweetwater county off the Uinta mountains.
Temperatures should warm a few degrees over Thursday with the
700mb temperatures warming by 2-3C. Friday afternoon will also be
a bit breezier too over SW WY.

.LONG TERM...(Friday night through Thursday)
Issued at 130 PM MDT Thu Jul 5 2018

A high pressure ridge with southwest flow aloft over the
area will bring generally dry and hot weather conditions
Friday night and Saturday.  Record to near record high
temperatures are expected on Saturday. Some Pacific moisture
will move up from the great basin on Sunday supporting
isolated showers and thunderstorms mainly over the mountains.
Cloud cover and precipitation will cool temperatures slightly
on Sunday about 5 degrees. The Pacific moisture will continue
to surge north from the great basin with increasing clouds,
showers and thunderstorms on Monday and Tuesday with slight
cooling continuing. Then the moisture will become more limited
with decreasing showers and thunderstorms on Wednesday with mostly
dry conditions on Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday afternoon)
Issued at 355 PM MDT Thu Jul 5 2018

VFR conditions expected throughout the forecast period (next 24
hours), although brief local MVFR possible under and around stronger
thunderstorms this evening.  Isolated to scattered showers and
thunderstorms are expected through this evening over much of the
area. Stronger storms possible over eastern Bighorn Basin, and into
Natrona and Johnson counties could produce gusty outflow over 40+
kts brief heavy rain, and small hail. Storms should move northeast
and be out of the area by 03-04Z/Fri. Scattered mid-level clouds
overnight possible from KCPR-KBYG. Friday to see clearing with
breezy SW flow with very isolated thunderstorms.

&&

.FIRE WEATHER...
Issued AT 130 PM MDT Thu Jul 5 2018

Isolated to scattered showers and thunderstorms will continue
into the evening hours, particularly over central to NE WY. The
stronger storms will likely produce outflows over 40 mph along
with brief heavy rain and some small hail. Lightning from
relatively high-based thunderstorms is also a concern as fuels are
drying out more, and some lower elevations fuel in central WY are
critical. This evening will likely see easterly outflow across
central WY as well, that will possibly push into southern WY.
Expect warmer and drier conditions on Friday with only a very
slight chance of thunderstorms over the higher terrain, with most
lower elevations in the teens for afternoon RH values. Winds will
remain below critical values, with some gusty flow up to 25 mph
across SW WY. Saturday will continue the very warm and dry
conditions, with a weak cool front pushing into northern WY late
in the day.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald/Bourque
LONG TERM...Baker
AVIATION...McDonald/Bourque
FIRE WEATHER...McDonald/Bourque
Hazardous weather outlook, Jul 5, 2:10 AM MDT, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 AM MDT Thu Jul 5 2018

WYZ001>020-022>030-060815-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 AM MDT Thu Jul 5 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms in northern and
central Wyoming.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday and Saturday...Highs from the mid 90s to low 100s in the
lower elevations East of the Divide.

Sunday through Wednesday...Isolated thunderstorms, mainly across
the north and west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation are urged to report hail and wind gusts past 45
mph. Thank you.

In the hours before

Special weather statement, Jul 5, 6:19 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
619 PM MDT THU JUL 5 2018

WYZ007-009-020-060045-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Natrona
County Lower Elevations-
619 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA COUNTY UNTIL
645 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hiland moving north at 15 mph.

Hail up to one-half inch diameter, wind gusts around 40 mph, and
brief heavy rain will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Natrona County, including the following locations... Arminto.

LAT...LON 4316 10718 4318 10738 4344 10740 4344 10738
      4343 10737 4343 10728 4345 10726 4345 10702
TIME...MOT...LOC 0018Z 201DEG 13KT 4326 10729

CNJ
Special weather statement, Jul 5, 6:35 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
635 PM MDT THU JUL 5 2018

WYZ006-008-060115-
Southeast Big Horn Basin-Bighorn Mountains West-
635 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY
UNTIL 715 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Ten Sleep, moving northeast at 30 mph.

Hail up to one-half inch diameter, brief heavy rain, and winds gusts
of 30 to 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Ten Sleep around 705 PM MDT.
  Tensleep Canyon around 710 PM MDT.

Other locations impacted by this storm include Wigwam Fish Rearing
Station and State Highway 434 around Ten Sleep.

LAT...LON 4374 10756 4385 10788 4413 10767 4412 10723
TIME...MOT...LOC 0033Z 213DEG 27KT 4386 10765

CNJ
Special weather statement, Jul 5, 6:41 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
641 PM MDT THU JUL 5 2018

WYZ006>009-060115-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Bighorn
Mountains Southeast-Bighorn Mountains West-
641 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA AND
SOUTHEASTERN WASHAKIE COUNTIES UNTIL 715 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Pass, or 35 miles northeast of Shoshoni, moving northeast
at 35 mph.

Very heavy rainfall, dime size hail and wind gusts up to 50 mph will
be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Natrona and southeastern Washakie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4335 10747 4338 10753 4347 10758 4368 10758
      4368 10735 4356 10712
TIME...MOT...LOC 0040Z 218DEG 30KT 4347 10748

21
Special weather statement, Jul 5, 6:45 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
645 PM MDT THU JUL 5 2018

WYZ011-060130-
Southeast Johnson County-
645 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
730 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, or 10 miles southwest of Kaycee, moving northeast
at 20 mph.

Hail up to one-half inch diameter, wind gusts of 35 to 45 mph, and
brief heavy rain will be possible with this storm.

This strong thunderstorm will be near...
  Kaycee around 720 PM MDT.

Other impacted locations include TTT Ranch Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 10655 4349 10682 4350 10684 4351 10688
      4354 10688 4354 10690 4355 10691 4371 10684
      4371 10683 4373 10683 4398 10672 4395 10630
TIME...MOT...LOC 0044Z 225DEG 17KT 4359 10677

CNJ
Special weather statement, Jul 5, 7:25 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
725 PM MDT THU JUL 5 2018

WYZ006-008-060200-
Southeast Big Horn Basin-Bighorn Mountains West-
725 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHAKIE COUNTY
UNTIL 800 PM MDT...

At 724 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Trails, which is 23 miles south of Ten Sleep, moving north at 25
mph.

Hail up to one-half inch diameter, very heavy rain, and wind gusts
of around 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Big Trails around 735 PM MDT.

LAT...LON 4362 10716 4362 10742 4397 10745 4396 10714
      4376 10715 4372 10715 4370 10716 4368 10715
      4363 10715
TIME...MOT...LOC 0124Z 179DEG 21KT 4370 10734

CNJ
Special weather statement, Jul 5, 7:31 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
731 PM MDT THU JUL 5 2018

WYZ008>010-060215-
Northeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
731 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
815 PM MDT...

At 730 PM MDT, Doppler radar was tracking developing strong
thunderstorms over northern Johnson County. The strongest storm was
south and east of US Highway 16 west of Buffalo. Other storms were
developing along the east slope of the Bighorn Mountains. These
storms will eventually move to the northeast.

Pea to dime sized hail, wind gusts around 40 mph, very heavy rain,
and dangerous lightning will be possible with this storm.

Buffalo and outlying communities north and south of Buffalo will be
impacted by these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4417 10714 4451 10714 4451 10662 4417 10648
TIME...MOT...LOC 0128Z 271DEG 6KT 4427 10691

CNJ

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:16 PM MDTSpecial Weather StatementRIWJohnson44 min
Jul 5, 6:19 PM MDTSpecial Weather StatementRIWNatrona26 min
Jul 5, 6:35 PM MDTSpecial Weather StatementRIWWashakie40 min
Jul 5, 6:37 PM MDTAreal Flood AdvisoryRIWHot Springs, Park109 min
Jul 5, 6:41 PM MDTSpecial Weather StatementRIWWashakie34 min
Jul 5, 6:45 PM MDTSpecial Weather StatementRIWJohnson45 min
Jul 5, 7:08 PM MDTSevere Thunderstorm WarningRIWWashakie37 min
Jul 5, 7:16 PM MDTFlash Flood WarningRIWWashakie2 hr
Jul 5, 7:25 PM MDTSpecial Weather StatementRIWWashakie35 min
Jul 5, 7:31 PM MDTSpecial Weather StatementRIWJohnson44 min
Jul 5, 7:42 PM MDTSevere Thunderstorm WarningRIWWashakie25 min
Jul 5, 7:43 PM MDTSevere Thunderstorm WarningRIWJohnson47 min
Jul 5, 7:55 PM MDTSpecial Weather StatementRIWWashakie50 min
Jul 5, 9:03 PM MDTSpecial Weather StatementRIWLincoln42 min

Nearby

Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.